Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Paducah, KY

May 21, 2001Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 21, 2001, 3:51 AM CDT for Trigg County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2001, 3:51 AM CDT (08:51 UTC)
Expired
May 21, 2001, 4:15 AM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Trigg County, KY

What was reported inside it

TimeReportWhereRemark
May 21, 4:05 AM CDTThunderstorm Wind 55 ECadiz, KYAbout 15 trees were blown down, mainly across northern parts of the county. Near Cadiz, two structures which were under construction were blown down, including a house and a church.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 210851
SVRPAH
KYC221-210915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 415 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CANTON...MOVING EAST AT 45 MPH.

STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE
THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND
SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY FROM
WINDOWS.

THIS LINE OF STORMS HAS A HISTORY OF STRONG...DAMAGING WIND. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3691 8804 3668 8802 3668 8770 3699 8769

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 21, 2:47 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 AM CDT MON MAY 21 2001

SCATTERED CONVECTION OVER THE CWA WILL SLOWLY END FROM WEST TO EAST
TODAY AS A COLD FRONT CROSSES THE REGION. IN THE WAKE OF THE FRONT
THERE WILL BE A BREAK IN THE PRECIP...BUT BY LATE AFTERNOON
EXPECT SCT -SHRA TO BREAK OUT OVER THE WESTERN SECTIONS AND SPREAD
EASTWARD.

MODEL-WISE...THE ETA SEMS TO HAVE A BETTER HANDLE ON THE ONGOING
SITUATION AND THE AVN SEEMS TOO FAST. BY 60 HOURS THESE TWO MODELS
ARE IN DECENT AGREEMENT SO WILL GO WITH A BLEND BEYOND THE FIRST FEW
PERIODS. CURRENT CONVECTION BEING PRIMARILY DRIVEN BY S/W AND ASSOC
VORT MAX. INSTABILITIES AND DEEPEST MOISTURE DROP OFF SHARPLY WITH
FROPA...BUT BY LATE AFTERNOON ANOTHER BATCH OF MOISTURE AND 700 MB
UVVS GET LIFTED BACK ACROSS THE REGION IN RESPONSE TO AN UPPER LOW
DIGGING SE ACROSS THE PLAINS. THESE SHOWERS WILL REMAIN A
POSSIBILITY INTO THE EVENING HOURS AND END FROM WEST TO EAST
OVERNIGHT WITH THE MAIN TROF PASSAGE. FOR THE WESTERN HALF OF THE
CWA...TODAYS HIGHS WILL OCCUR THIS MORNING WITH SLOWLY FALLING
AFTERNOON TEMPS BEHIND FRONT. TO ACCOMODATE BREAK IN POPS AND TEMP
SITUATION...WILL BREAK 1ST PERIOD INTO TWO GROUPS FOR MOST ZONES. IN
THE WAKE OF THIS SYSTEM THE UPPER LOW CLOSES OFF AND BECOMES NEARLY
STATIONARY OVER THE GREAT LAKES REGION. THIS WILL PLACE OUR REGION
IN A NW FLOW ALOFT KEEPING US COOL AND DRY BUT ONLY BRIEFLY. BY
WEDNESDAY THE UPPER LOW BEGINS TO SAG SE PROVIDING THE DYNAMICS FOR
SCT RW/TRW IN THE EXTENDED PERIOD.

TEMP WISE WILL GO WITH A BLEND.

.PAH...NONE.

PACKETT

In the hours before

Local storm report, May 20, 10:37 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
1037 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    LUSK                      MO   .75 INCH HAIL
05/20/01   SCOTT                          REPORTED BY
SPOTTERS
Special weather statement, May 21, 1:21 AM CDT, 2 hours 30 minutes before
ILZ080-084-088-092-MOZ076-086-087-100-107>112-114-210636-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
121 AM CDT MON MAY 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN CANCELED FOR
SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS...

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS CANCELED THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT.

SEVERE THUNDERSTORM WATCH 261 WILL NO LONGER BE IN EFFECT ACROSS
SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AFTER 130 AM CDT.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PERSIST
ACROSS SOUTHEAST MISSOURI THROUGH 230 AM. HOWEVER...NEARLY ALL OF
THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE LIKELY WITH
THESE STORMS DURING THE OVERNIGHT HOURS.
Special weather statement, May 21, 2:20 AM CDT, 1 hour 31 minutes before
KYZ001-002-006-210805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT MON MAY 21 2001

...STRONG STORMS RUMBLING ACROSS THE TENNESSEE AND KENTUCKY BORDER...

AT 220 AM...THE LEADING EDGE OF SCATTERED THUNDERSTORMS WERE
LOCATED NEAR BOUNDURANT IN FULTON COUNTY IN EXTREME SOUTHWEST
KENTUCKY.

THESE THUNDERSTORMS CAN BE EXPECTED TO PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS BETWEEN 40 AND 50 MPH...AND LOCAL RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES IN A SHORT TIME.

THESE STORMS WILL CONTINUE TO MOVE QUICKLY NORTHEAST AROUND 50 MPH.

PERSONS LIVING IN HICKMAN...CLINTON...FULTON...WATER VALLEY...WINGO
AND MAYFIELD SHOULD BE WATCHFUL FOR THESE ST5ORMS.

PONDING OF WATER IN LOW-LYING AREAS AND SECONDARY ROADS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS THROUGH 3 AM.
Special weather statement, May 21, 2:52 AM CDT, 59 minutes before
ILZ081>083-085>087-089>091-093-094-KYZ001>011-210900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT MON MAY 21 2001

...WIND GUSTS 40 TO 50 MPH LIKELY WITH LINE OF STORMS...

AT 245 AM...A RAPIDLY EXPANDING LINE OF SHOWERS AND THUNDERSTORMS
STRETCHED FROM HERRIN AND KARNAK ILLINOIS...ONWARD TO KEVIL AND
FULTON KENTUCKY.

THE STORMS WILL LIKELY REACH A SHAWNEETOWN...PRINCETON TO MURRAY
KENTUCKY LINE NO LATER THAN 4 AM.

THESE STORMS WERE MOVING EAST NEAR 40 MPH...AND WILL LIKELY PRODUCE
WIND GUSTS 40 TO 50 MPH. WINDS AT THESE SPEEDS WILL LIKELY BREAK
SMALL TREE LIMBS...AND TOSS AROUND LOOSE OBJECTS LEFT OUT OF DOORS.

IN ADDITION TO THE GUSTY WINDS...HEAVY DOWNPOURS PRODUCING ONE TO
TWO INCHES WILL BE POSSIBLE...ALONG WITH FREQUENT AND DANGEROUS
LIGHTNING.

PERSONS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS SHOULD BE
WATCHFUL OF THIS LINE OF STORMS AND REMAIN INDOORS IN A PLACE OF
SAFETY.

PERSONS DRIVING IN OR NEAR THESE STORMS MAY EXPECT PONDING OF WATER
ON THE ROADWAYS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:05 AM CDTSevere Thunderstorm WarningPAHChristian25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.